Minnesota, 2005

Damaging Wind in Minnesota, June 5, 2005

June 5, 2005 · NWS DLH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 5, 2:00 PM CST, 8 hours 8 minutes earlier.

Area forecast discussion, Jun 5, 2:00 PM CST, 8 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
300 PM CDT SUN JUN 5 2005

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS HAVE ALREADY
DEVELOPED AHEAD OF A LOW PRESSURE SYSTEM AND COLD FRONT SLOWLY
TRACKING EAST ACROSS THE UPPER MIDWEST. ETA40 CAPE VALUES ARE
PROGGED AT 1500 TO 2500 J/KG...WITH THE HIGHEST VALUES ACROSS NWRN
WI. 0-3KM HELICITY VALUES DO NOT LOOK AS FAVORABLE FOR ROTATING
STORMS AS YESTERDAY...WITH THE HIGHEST AMOUNTS TO THE EAST AND
SOUTHEAST OF OUR CWA. SO BELIEVE THE MAIN THREAT WILL BE LARGE HAIL
AND DAMAGING WINDS. HOWEVER DUE TO THE STRENGTH OF INSTABILITY AND
POTENTIAL OUTFLOW BOUNDARIES...FEEL THAT SUPERCELLS MAY STILL
DEVELOP WITH ISOLATED TORNADOES POSSIBLE...ALTHOUGH MAINLY ACROSS
WISCONSIN. THE ETA40 HAS THIS FRONT MOVING TO THE EAST OF OUR CWA BY
MIDNIGHT TONIGHT...WITH ONLY SCATTERED SHOWERS LINGERING ACROSS OUR
CWA AFTER MIDNIGHT...ESPECIALLY NORTHEAST.

WEAK HIGH PRESSURE WILL BUILD ACROSS THE UPPER MIDWEST ON
MONDAY...HOWEVER THERE WILL STILL BE A CHANCE OF SHOWERS DUE TO COLD
AIR ALOFT AND INCREASED DAYTIME HEATING. BY THEN ANOTHER LOW
PRESSURE SYSTEM WILL BE DEVELOPING OVER THE PLAINS...WITH SHOWERS
AND THUNDERSTORMS FORMING ALONG THE WARM FRONT ACROSS THE DAKOTAS.
THE LOW AND FRONT WILL SLOWLY MOVE EWRD...WITH THE THUNDERSTORM
ACTIVITY MOVING INTO WRN AND SRN MN LATE MONDAY NIGHT...THEN ACROSS
OUR CWA ON TUESDAY. SEVERE WEATHER IS AGAIN EXPECTED ON TUESDAY DUE
TO STRONG SHEAR AND INCREASING INSTABILITY. UNSETTLED WEATHER WILL
CONTINUE THROUGH WEDNESDAY. HOWEVER BEYOND THAT...THE MODELS DIFFER
WITH THE GFS TAKING A WEAKENING LOW TO OUR SOUTHEAST WED
NIGHT...WHILE THE ETA KEEPS A STRONGER LOW TO OUR WEST. IT APPEARS
THAT WIDESPREAD DRY WEATHER WONT RETURN UNTIL LATE THIS WEEK AND
NEXT WEEKEND.

&&

.AVIATION...SCT MVFR CIGS AND VSBYS WILL CONTINUE ACROSS THE AREA
THROUGH THIS EVENING...ASSOCIATED WITH THUNDERSTORM ACTIVITY. WDLY
SCT IFR CIGS/VSBYS ARE POSSIBLE WITH STRONGER STORMS...ALONG WITH
DAMAGING WINDS AND LARGE HAIL. MVFR TO IFR CIGS AND SCTRD SHOWERS
WILL LINGER OVER NIGHT...BUT THE THUNDERSTORMS WILL MOVE OFF TO THE
EAST OF THE AREA BY MIDNIGHT TONIGHT. PATCHY FOG MAY AGAIN DEVELOP
LATE TONIGHT...PRODUCING IFR-MVFR VSBYS. CIGS WILL BEGIN TO BREAK UP
TOMORROW...ALTHOUGH WDLY SCT TO SCT SHOWERS WILL CONTINUE THROUGH
THE DAY.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM CDT FOR ZONES
011>012-019>021-037>038.
WI...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM CDT FOR ZONES
001>004-006>009.

BERDES
Hazardous weather outlook, Jun 5, 6:30 AM CST, 15 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CDT SUN JUN 5 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
730 AM CDT SUN JUN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE LIKELY ACROSS THE AREA FOR AND
BECOME MORE SCATTERED TONIGHT.  THERE IS A SLIGHT RISK OF SEVERE
STORMS FOR NORTHWEST WISCONSIN. THE MAIN THREAT WILL BE DAMAGING
HAIL...ALTHOUGH SEVERE WINDS AND TORNADOES ARE ALSO A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHWEST WISCONSIN
TODAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

KFM

In the hours before

Local storm report, Jun 5, 4:40 PM CST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
540 PM CDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             6 E PARK FALLS          45.93N 90.32W
06/05/2005  0.75 INCH        PRICE              WI   AMATEUR RADIO

            AT INTERSECTION OF HWY 70 AND PRICE LAKE RD

0357 PM     HAIL             5 W FIFIELD             45.88N 90.53W
06/05/2005  0.75 INCH        PRICE              WI   LAW ENFORCEMENT

0402 PM     HAIL             PARK FALLS              45.93N 90.45W
06/05/2005  0.75 INCH        PRICE              WI   PUBLIC

0403 PM     HAIL             BUTTERNUT               46.01N 90.50W
06/05/2005  1.00 INCH        ASHLAND            WI   CO-OP OBSERVER

            POSSIBLE FUNNEL CLOUD

0405 PM     TSTM WND DMG     2 NNW PARK FALLS        45.96N 90.46W
06/05/2005                   PRICE              WI   LAW ENFORCEMENT

            TREES DOWN AT BUTTERNUT LAKE

0405 PM     TORNADO          2 NNW PARK FALLS        45.96N 90.46W
06/05/2005                   PRICE              WI   LAW ENFORCEMENT

            TORNADO OVER BUTTERNUT LAKE

0406 PM     HAIL             PARK FALLS              45.93N 90.45W
06/05/2005  1.00 INCH        PRICE              WI   TRAINED SPOTTER

0407 PM     HAIL             PARK FALLS              45.93N 90.45W
06/05/2005  1.50 INCH        PRICE              WI   PUBLIC

            INTERSECTION OF HWY 13 AND HWY CNTY E

0408 PM     HAIL             PARK FALLS              45.93N 90.45W
06/05/2005  1.75 INCH        PRICE              WI   LAW ENFORCEMENT

&&

RWB
Special weather statement, Jun 5, 5:47 PM CST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
647 PM CDT SUN JUN 5 2005

WIZ003-004-009-060030-
ASHLAND-IRON-PRICE-
647 PM CDT SUN JUN 5 2005

...TORNADO WATCH #407 IS NO LONGER IN EFFECT FOR A PORTION OF
NORTHWEST WISCONSIN...

TORNADO WATCH #407 IN EFFECT UNTIL 1000 PM HAS BEEN CANCELLED FOR
ASHLAND...IRON...AND PRICE COUNTIES.  SHOWERS AND THUNDERSTORMS ARE
STILL POSSIBLE AND MAY PRODUCE GUSTY WINDS AND SMALL HAIL
ALONG HEAVY DOWNPOURS TONIGHT.

STEWART
Special weather statement, Jun 5, 5:54 PM CST, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
654 PM CDT SUN JUN 5 2005

MNZ011-012-019>021-037-038-WIZ001-002-006>008-060030-
BAYFIELD-BURNETT-C. ST. LOUIS-DOUGLAS-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-S. COOK/LAKESHORE-S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-
WASHBURN-
654 PM CDT SUN JUN 5 2005

...SEVERE THUNDERSTORM WATCH #405 WILL BE ALLOWED TO EXPIRE AT 700
PM...

SEVERE THUNDERSTORM WATCH #405 IN EFFECT FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN WILL BE ALLOWED TO EXPIRE AT 700 PM.  SHOWERS AND
THUNDERSTORMS ARE STILL LIKELY TONIGHT AND MAY PRODUCE GUSTY
WINDS AND SMALL HAIL ALONG HEAVY DOWNPOURS TONIGHT.

STEWART
Local storm report, Jun 5, 10:08 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1108 PM CDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     3 S ORR                 48.02N 92.82W
06/05/2005                   NORTHWEST ST. LOUI MN   CO-OP OBSERVER

            MANY LARGE TREES DOWN

&&

EOM

The radar

The Duluth radar (KDLH), 138 km away, was scanning. The volume nearest the first event began at 04:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Louis

When
June 5, 10:08 PM CST
Where
St. Louis County, 3 mi S of Orr
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.000, -92.833

Many large trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460285.